Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 356, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 31, 2012, 8:28 AM CDT for Bay County, Walton County, Washington County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2012, 8:28 AM CDT (13:28 UTC)
- Expired
- Jul 31, 2012, 9:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Bay County, FL, Walton County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 33 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 431 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
399
WUUS52 KTAE 311328
SVRTAE
FLC005-131-133-311415-
/O.NEW.KTAE.SV.W.0356.120731T1328Z-120731T1415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
828 AM CDT TUE JUL 31 2012
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
SOUTHERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
SOUTHWESTERN WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
* UNTIL 915 AM CDT
* AT 822 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
16 MILES NORTHWEST OF SANTA ROSA BEACH TO 16 MILES EAST OF SANTA
ROSA BEACH...AND MOVING SOUTH AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SEMINOLE HILLS...CHOCTAW BEACH...INLET BEACH...GRAYTON
BEACH...SEAGROVE BEACH...SEASIDE...SUNNYSIDE...FOUR MILE
VILLAGE...SANDESTIN... GULF PINES AND MIRAMAR BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3071 8639 3055 8587 3022 8590 3032 8615
3038 8640 3040 8640 3040 8634 3043 8632
3041 8629 3043 8624 3039 8615 3039 8613
3041 8613 3047 8621 3047 8640
TIME...MOT...LOC 1327Z 000DEG 16KT 3057 8637 3041 8597
$$
38-GODSEY1 follow-up statement
220
WWUS52 KTAE 311400
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 AM EDT TUE JUL 31 2012
FLC133-311410-
/O.CAN.KTAE.SV.W.0356.000000T0000Z-120731T1415Z/
WASHINGTON FL-
900 AM CDT TUE JUL 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN
WASHINGTON COUNTY IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA.
LAT...LON 3061 8640 3043 8602 3039 8599 3041 8596
3041 8590 3023 8590 3022 8590 3032 8615
3038 8640 3040 8640 3040 8634 3043 8632
3041 8629 3043 8624 3039 8613 3047 8621
3047 8640
TIME...MOT...LOC 1400Z 000DEG 16KT 3042 8637 3026 8597
$$
FLC005-131-311415-
/O.CON.KTAE.SV.W.0356.000000T0000Z-120731T1415Z/
BAY FL-WALTON FL-
900 AM CDT TUE JUL 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR SOUTHWESTERN WALTON AND WEST CENTRAL BAY COUNTIES...
AT 855 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM TURQUOISE BEACH TO HOLLYWOOD BEACH...MOVING SOUTH AT
20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SEAGROVE BEACH...SEASIDE...BLUE MOUNTAIN BEACH...LAGUNA BEACH...
SUNNYSIDE...FOUR MILE VILLAGE...SANDESTIN...GULF PINES AND MIRAMAR
BEACH
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3061 8640 3043 8602 3039 8599 3041 8596
3041 8590 3023 8590 3022 8590 3032 8615
3038 8640 3040 8640 3040 8634 3043 8632
3041 8629 3043 8624 3039 8613 3047 8621
3047 8640
TIME...MOT...LOC 1400Z 000DEG 16KT 3042 8637 3026 8597
$$
38-GODSEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:33 AM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jul 31, 3:33 AM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 433 AM EDT Tue Jul 31 2012 ...Chance of Severe Storms with Damaging Winds Today... .SHORT TERM... [Tuesday through Thursday] Our main concern for this forecast cycle is the potential for severe storms today. Several intense thunderstorms have been organizing into a Mesoscale Convective System (MCS) in central and northern AL this early morning. The deep layer northerly winds over the Southeast U.S. indicate that this system (or another one like it) will propagate close to (or possibly into) our forecast area shortly before or after dawn. It's unclear whether this particular MCS will be the system that hits our region today, or if a different system (spawned by outflow and/or residual MCV from the central AL system) will generate near or over our area later this morning or early afternoon. The various Convection Allowing Models (CAM) differ on the details somewhat, but they all generally agree that a rather strong MCS will plow through a good portion of our forecast area some time today. These types of systems tend to produce more widespread wind damage than our normal, more isolated, summertime "pulse severe" storms. To a lesser extent, severe hail (quarter size or larger) and localized flooding are also possible. Even a brief tornado can't be ruled out. This could be one of our more widespread severe storm events in some time. As 500 mb heights gradually begin to rise a bit over the next few days, we expect to see a gradual reduction in rain chances. We will still have north- northwest mid-upper tropospheric winds and some weak short waves propagating through the mean eastern U.S. long wave trough, but much of our rain chances will likely come from the more typical mesoscale forcing like sea breeze and outflow boundaries. Our PoP will be near average, but our high temperatures may sneak up to slightly above average. With the expected continuation of high boundary layer moisture, we could approach heat advisory conditions in a few areas each afternoon. There could be another ramp-up in our chance for severe storms Thursday afternoon, and the SPC has outlooked our region in a "Slight Risk" for that day. .LONG TERM... [Friday through next Tuesday] By Friday upper level pattern consists of a ridge over Texas and ridging over the Atlantic. Flow across the CONUS will be mainly zonal above the aforementioned ridge with a small trof exiting the Atlantic coast near the Carolinas. GFS model is hinting that some MCS features may continue to develop as they have over the past few days and ride the ridge and enter our western CWA on Friday. As the Atlantic ridge strengthens and pushes farther west our prevailing flow will become more southerly. PoP chances will be near climatological. By Monday a Low pressure system begins to move through the Great Lakes as it propagates towards the East Coast accompanying trough moves through our northern CWA which could lead to enhanced rainfall chances. Through the extended period Max/Min temps will remain near climo with Highs in the lower to mid 90s and lows in the middle 70s. && .AVIATION... Some low ceilings and vis restrictions are possible until dawn. Main concern tonight will be the approaching MCS that is currently over northwestern Alabama. Scattered thunderstorms that are producing gusty winds and low visibilities will begin to impact DHN by early morning hours. All other terminals are expected to see impacts from thunderstorms tomorrow afternoon. && .MARINE... Because of the unusually strong MCS signal offered by the various CAM NWP guidance, we are making the rare move of attempting to forecast a mesoscale wind event over the coastal waters this afternoon. The mean synoptic wind will be out of the west to southwest at 10 to 15 KT, but if the MCS develops as expected, then it (or its outflow) will cause strong north winds later today. Some of the guidance forecasts sustained surface winds of 40 to 55 KT, but for now we will forecast a 3-6 hour period of 15 to 25 KT winds. Because of the uncertainty in this forecast, and because it would mainly be convective and short-lived, we won't issue a Small Craft Advisory at this time. Our local SWAN run only build the seas up to 3 FT, perhaps because of the short fetch. Winds and seas will quickly return to the synoptic flow this evening. && .FIRE WEATHER... Relative humidity levels are expected to remain above critical thresholds for the next several days, so red flag conditions are unlikely. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 91 74 93 74 94 / 80 40 40 20 40 Panama City 88 77 91 78 91 / 80 40 40 20 40 Dothan 89 74 95 75 96 / 80 30 30 20 40 Albany 89 74 94 75 96 / 70 30 30 20 40 Valdosta 89 72 91 73 93 / 80 30 40 20 40 Cross City 90 73 89 72 92 / 60 40 50 30 40 Apalachicola 87 77 89 78 90 / 80 50 40 20 40 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && LONG TERM/AVIATION/FIRE WX...Lamers/Walsh REST OF DISCUSSION...Fournier
Hazardous weather outlook, Jul 31, 3:42 AM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 442 AM EDT TUE JUL 31 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-010845- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 442 AM EDT TUE JUL 31 2012 /342 AM CDT TUE JUL 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... ...CHANCE OF SEVERE STORMS TODAY... A DISTURBANCE TO THE NORTH WILL MOVE INTO OUR REGION TODAY...BRINGING NUMEROUS THUNDERSTORMS WITH IT. SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WIND GUSTS AND FREQUENT LIGHTNING BEING THE MAIN THREATS. HOWEVER...LARGE HAIL AND EVEN A BRIEF...ISOLATED TORNADO CAN NOT BE RULED OUT. LOCALIZED FLOODING IS ALSO POSSIBLE. THIS EVENT COULD BE MORE WIDESPREAD THAN SOME OF OUR RECENT SEVERE WEATHER EVENTS. WHILE IT IS STILL UNCLEAR EXACTLY WHEN THE GREATEST CHANCE FOR SEVERE STORMS WILL BE TODAY...WE DO THINK THE THREAT WILL DIMINISH THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE EACH DAY. CONDITIONS MAY BECOME MORE FAVORABLE ONCE AGAIN FOR SEVERE THUNDERSTORMS ON FRIDAY...AND THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE STORMS ON THAT DAY. OTHERWISE...THE THREAT IS EXPECTED TO BE MORE SPOTTY AND MARGINAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FOURNIER
In the hours before
Special weather statement, Jul 31, 7:01 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 801 AM EDT TUE JUL 31 2012 FLZ007>011-108-311300- HOLMES FL-NORTH WALTON FL-JACKSON FL-CENTRAL WALTON FL-SOUTH WALTON FL-WASHINGTON FL- 701 AM CDT TUE JUL 31 2012 ...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR HOLMES...WESTERN JACKSON...NORTHEASTERN WALTON AND NORTHERN WASHINGTON COUNTIES IN THE FLORIDA PANHANDLE... * UNTIL 800 AM CDT AT 658 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF FLORALA TO 12 MILES SOUTHEAST OF SLOCOMB...MOVING SOUTHEAST AT 25 MPH. THESE STORMS WILL BE NEAR... BONIFAY BY 740 AM CDT. CHIPLEY BY 745 AM CDT. 6 MILES NORTH OF VERNON BY 800 AM CDT. WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT. LAT...LON 3099 8637 3099 8547 3066 8522 3059 8611 TIME...MOT...LOC 1200Z 309DEG 21KT 3092 8621 3095 8550 38-GODSEY
Local storm report, Jul 31, 7:54 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
854 AM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM TSTM WND GST 1 N DE FUNIAK SPRINGS 30.74N 86.12W
07/31/2012 E0 MPH WALTON FL TRAINED SPOTTER
TSTM WIND GUST ESTIMATED AT 60 MPH WITH PEA SIZE HAIL.
&&
BOLDENSpecial weather statement, Jul 31, 8:10 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
910 AM EDT TUE JUL 31 2012
FLZ008-010-012-108-112-311415-
INLAND BAY FL-CENTRAL WALTON FL-SOUTH WALTON FL-COASTAL BAY
FL-WASHINGTON FL-
810 AM CDT TUE JUL 31 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BAY...SOUTH WALTON AND
SOUTHERN WASHINGTON COUNTIES IN THE PANHANDLE OF FLORIDA...
* UNTIL 915 AM CDT
AT 805 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SANTA ROSA
BEACH TO 18 MILES SOUTHEAST OF VERNON...MOVING SOUTHEAST AT 25 MPH.
PEOPLE IN BAY...SOUTHERN WALTON AND SOUTHERN WASHINGTON
COUNTIES...INCLUDING THE CITIES OF SANTA ROSA BEACH...LYNN
HAVEN...PANAMA CITY AND CALLAWAY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS 50 TO 55 MPH ARE EXPECTED WITH THESE STORMS.
ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
LAT...LON 3040 8640 3040 8634 3043 8632 3041 8629
3043 8624 3039 8613 3045 8617 3048 8625
3045 8639 3056 8640 3056 8539 3011 8539
3013 8569 3016 8568 3015 8571 3012 8571
3012 8574 3027 8600 3038 8640
TIME...MOT...LOC 1309Z 330DEG 21KT 3046 8625 3046 8545
38-GODSEYThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:16 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson | 44 min |
| Jul 31, 5:09 AM CDT | Special Marine Warning | TAE | 66 min | |
| Jul 31, 7:01 AM CDT | Special Weather Statement | TAE | Holmes | 59 min |
| Jul 31, 7:35 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 40 min |
| Jul 31, 8:10 AM CDT | Special Weather Statement | TAE | Bay | 65 min |
| Jul 31, 8:25 AM CDT | Special Marine Warning | TAE | 2 hr | |
| Jul 31, 10:24 AM CDT | Special Marine Warning | TAE | 2 hr | |
| Jul 31, 10:29 AM CDT | Special Marine Warning | TAE | 91 min | |
| Jul 31, 10:34 AM CDT | Special Marine Warning | TAE | 56 min | |
| Jul 31, 11:24 AM CDT | Special Marine Warning | TAE | 51 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.